Colorado, 2007Winter Storm and Heavy Snow in Colorado, December 10 to 11, 2007
December 10 to 11, 2007 · NWS GJT · 19 events in 19 counties and zones
Southerly flow ahead of a low pressure system ejecting toward the Four Corners from Baja California, followed by another low pressure system which moved south into the Great Basin carved out a trough over the area resulting in snow and areas of strong winds.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southerly flow ahead of a low pressure system ejecting toward the Four Corners from Baja California, followed by another low pressure system which moved south into the Great Basin carved out a trough over the area resulting in snow and areas of strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 9, 2:22 PM MST, 9 hours 38 minutes earlier.
Area forecast discussion, Dec 9, 2:22 PM MST, 9 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
222 PM MST SUN DEC 9 2007
.SHORT TERM (TONIGHT THROUGH TUESDAY)...
WEAK DEFORMATION ZONE CONTINUES TO SQUEEZE OUT AVAILABLE MOISTURE
OVER THE REGION...RESULTING IN A FEW LIGHT SNOW SHOWERS AND PLENTY
OF LOW CLOUDS. THIS TREND CONTINUES TONIGHT...BEFORE UPPER PATTERN
BUCKLES AS CLOSED LOW OFF THE CALIFORNIA COAST PHASES WITH NORTHERN
SHRTWV ENERGY. THIS HELPS TO LIFT THE LOW BACK NORTHEAST ON MONDAY...
WITH ANOTHER SUBTROPICAL TAP BECOMING ESTABLISHED OVER EASTERN UTAH
AND WESTERN COLORADO LATER MONDAY AFTERNOON AND TUESDAY. NORTHERN
STREAM ENERGY EVENTUALLY CARVES OUT A NEW LOW OVER THE SOUTHERN GREAT
BASIN MONDAY NIGHT...WITH DIFFLUENT FLOW ON EASTERN SIDE OF THE LOW
GENERATING GOOD LIFT THROUGHOUT THE FOUR CORNERS REGION. MODEL QPF
AMOUNTS QUITE GENEROUS...ESPECIALLY IN THE GFS...WHICH WAS FOLLOWED
WITH THIS FCST PACKAGE. THIS SYSTEM WILL BE WORKING WITH COLDER
AIRMASS AND SNOWFALL AMOUNTS SHOULD BE ON THE IMPRESSIVE SIDE ONCE
AGAIN. HAVE DECIDED TO HOIST A WINTER STORM WATCH STARTING MONDAY
NIGHT FOR THE SAN JUANS AND THE LA SAL AND ABAJO MOUNTAINS IN
SOUTHEAST UTAH. THIS AREA MAY NEED TO BE EXPANDED INTO THE LOWER
ELEVATIONS OF THE FOUR CORNERS REGION AS WELL AS TEMPS WILL BE COLD
ENOUGH TO SUPPORT ALL SNOW BASED ON CURRENT MODEL RUNS...ALTHOUGH
WARM ADVECTION PATTERN DOES RAISE SOME CONCERNS THAT THE CURRENT
RUNS MAY BE TOO WARM. WITH SOME UNCERTAINITY STILL IN THIS AREA...
WILL FOCUS MORE ON THE MOUNTAINS FOR NOW. SNOWFALL AMOUNTS EXCEEDING
ONE FOOT LIKELY FOR THE HIGHER TERRAIN BY TUESDAY AFTERNOON.
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
BOTH GFS AND NAM12 EJECT SYSTEM EAST OF THE AREA ON TUESDAY NIGHT.
HAVE KEPT CHANCE POPS OVER THE AREA WITH LIKELY POPS OVER SOUTHERN
AND CENTRAL MOUNTAIN LOCATIONS WITH LIGHT ACCUMULATIONS. NORTHWEST
FLOW WILL DEVELOP BEHIND THIS SYSTEM FOR THE REMAINDER OF THE WEEK
WITH INCREASED CLOUD COVER EXPECTED THROUGH SATURDAY. EMBEDDED WAVES
WILL MOVE ACROSS NORTHERN HALF OF THE CWA WITH BEST
DYNAMICS/OROGRAPHICS EXPECTED ON THURSDAY...BUT CONFIDENCE IN THE
TIMING OF THESE WAVES IS LOW AT THIS TIME. THE NORTHERN AND
CENTRAL MOUNTAINS WILL BE FAVORED WITH THESE SYSTEMS. COLDER AIR IS
EXPECTED WEDNESDAY THROUGH THE WEEKEND WITH SEASONABLY COLD
TEMPERATURES EXPECTED THROUGH THE PERIOD.
&&
AVIATION...
LOCAL MVFR CIGS WILL CONTINUE TO PLAGUE THE HIGHER MOUNTAIN
VALLEYS THROUGH TONIGHT...WITH MID AND HIGH LEVEL CLOUDS ROLLING
BACK INTO THE REGION ON MONDAY AS ANOTHER STORM APPROACHES THE
REGION FROM THE SOUTHWEST. VISIBILITY WILL BE REDUCE IN A FEW
HIGH VALLEY LOCATIONS AS WELL BETWEEN 08Z AND 14Z TONIGHT AND
EARLY MONDAY MORNING IN PATCHY FOG. THIS WILL BE MOST COMMON IN
THE VICINITY OF EAGLE AND NEAR VERNAL UTAH.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WATCH MONDAY NIGHT AND TUESDAY FOR THE SAN JUAN
MOUNTAINS...ZONES 18 AND 19.
.UT...WINTER STORM WATCH MONDAY NIGHT AND TUESDAY FOR THE LA SAL
AND ABAJO MOUNTAINS...ZONE 28.
SHORT TERM.....JDC
LONG TERM......MPM
AVIATION.......JDCHazardous weather outlook, Dec 9, 2:52 PM MST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
252 PM MST SUN DEC 9 2007
COZ001>014-017>023-UTZ022>025-027>029-101245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
252 PM MST SUN DEC 9 2007
...WINTER STORM WATCH MONDAY NIGHT AND TUESDAY FOR THE MOUNTAINS OF
SOUTHWEST COLORADO AND SOUTHEAST UTAH...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...REST OF TODAY AND TONIGHT
A FEW LIGHT SNOW SHOWERS WILL LINGER ACROSS THE MOUNTAINS AND
NORTHERN VALLEYS. ADDITIONAL SNOW AMOUNTS OF 1 TO 3 INCHES WILL BE
POSSIBLE OVER THE HIGHER NORTHERN MOUNTAINS BY EARLY MONDAY MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WIDESPREAD SNOW WILL DEVELOP OVER THE MOUNTAINS OF WESTERN COLORADO
AND EASTERN UTAH LATE MONDAY AFTERNOON AND CONTINUE THROUGH TUESDAY.
THE SNOW WILL BE HEAVY AT TIMES...ESPECIALLY OVER THE SOUTHERN
MOUNTAINS. SNOW WILL DIMINISH ON WEDNESDAY...WITH ANOTHER CHANCE OF
SNOW MOVING BACK INTO THE REGION BY LATE IN THE WEEK.
THE LATEST INFORMATION ON WATCHES...WARNINGS...AND ADVISORIES CAN BE
FOUND ON THE INTERNET AT HTTP://WEATHER/GOV/GJT .
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO REPORT RAIN AND SNOWFALL AMOUNTS AND
GUSTY WINDS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
MC/CJC/JDC
Event by event
14 winter weather, 3 heavy snow, 2 winter storm. Local standard time, as filed.
Winter Storm, Southwestern San Juan Mountains
- When
- December 10, 12:00 AM MST to December 11, 6:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall of 12 to 28 inches occurred while frequent wind gusts from 30 to 60 mph buffeted the area. A peak gust of 79 mph was recorded at Eagle Mountain. Numerous trees were downed in the Durango Mountain Ski Area.
Winter Storm, Northwestern San Juan Mountains
- When
- December 10, 1:00 AM MST to December 11, 6:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall of 12 to 21 inches occurred while frequent wind gusts from 30 to 50 mph buffeted the area. A peak gust of 71 mph was recorded at Mount Abrams.
Winter Weather, Four Corners / Upper Dolores River Basin
- When
- December 10, 1:00 AM MST to December 11, 1:00 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Snowfall of 2 to 5 inches occurred with a local amount of 6.6 inches at Mesa Verde National Park.
Winter Weather, Grand and Battlement Mesas
- When
- December 10, 1:00 AM MST to December 11, 5:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall of 8 to 10 inches occurred.
Heavy Snow, Animas River Basin
- When
- December 10, 1:00 AM MST to December 11, 1:00 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Snowfall of 6 to 10 inches occurred across half of the area with amounts ranging from 2 to 5 inches elsewhere.
Heavy Snow, San Juan River Basin
- When
- December 10, 1:00 AM MST to December 11, 4:00 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Snowfall of 8 to 16 inches occurred with the highest amount measured in Pagosa Springs.
Winter Weather, Central Gunnison and Uncompahgre River Basin
- When
- December 10, 6:00 AM MST to December 11, 4:00 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Snowfall of 3 to 5 inches occurred with a local amount of 6 inches at Paonia.
Winter Weather, Flattop Mountains
- When
- December 10, 8:00 AM MST to December 11, 6:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall of 5 to 6 inches occurred.
Winter Weather, Elkhead and Park Mountains
- When
- December 10, 9:00 AM MST to December 11, 1:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall of 5 to 7 inches occurred.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- December 10, 10:00 AM MST to December 11, 6:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall of 5 to 9 inches occurred.
Winter Weather, Roan and Tavaputs Plateaus
- When
- December 10, 10:00 AM MST to December 11, 4:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Snowfall of 4 to 10 inches occurred.
Winter Weather, Paradox Valley / Lower Dolores River Basin
- When
- December 10, 10:00 AM MST to December 11, 2:00 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Snowfall of 3 to 5 inches occurred.
Winter Weather, West Elk and Sawatch Mountains
- When
- December 10, 11:00 AM MST to December 11, 4:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall of 7 to 12 inches occurred while frequent wind gusts from 20 to 40 mph buffeted the area.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- December 10, 1:00 PM MST to December 11, 5:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall of 5 to 9 inches occurred.
Winter Weather, Grand Valley
- When
- December 10, 1:00 PM MST to December 11, 3:00 PM MST
- Where
- Grand Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Snowfall of 1 to 3 inches occurred with amounts of 3 inches over half of the area.
Winter Weather, Lower Yampa River Basin
- When
- December 10, 3:00 PM MST to December 11, 3:00 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Snowfall of 3 to 6 inches occurred with a local amount of 7 inches at Rangely.
Heavy Snow, Central Yampa River Basin
- When
- December 10, 4:00 PM MST to December 11, 3:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Snowfall of 6 to 11 inches occurred with the highest amount measured just to the northwest of Craig.
Winter Weather, Central Colorado River Basin
- When
- December 11, 4:00 AM MST to 5:00 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall of 3 to 4 inches occurred.
Winter Weather, Debeque to Silt Corridor
- When
- December 11, 4:00 AM MST to 4:00 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Snowfall of 4 to 6 inches occurred in the Collbran and Mesa areas while 1 to 2 inch amounts fell along the Interstate 70 corridor.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Iowa, December 10 to 11, 20071 death · $200,000 · 20 events
- Ice Storm in Kansas, December 10 to 11, 2007$147 million · 16 events
- Flooding in West Virginia, December 10, 20071 death · $35,000 · 2 events
- Dense Fog in Georgia, December 10, 20071 death · 1 event
- Ice Storm in Iowa, December 10 to 11, 2007$3.1 million · 32 events
- Ice Storm in Nebraska, December 10 to 11, 2007$3.1 million · 16 events
- Winter Storm and Winter Weather in Nebraska, December 10 to 11, 2007$1.3 million · 24 events
- Winter Storm in Kansas, December 10 to 11, 2007$1.9 million · 6 events
- Flash Flooding and Debris Flows in Puerto Rico, December 10 to 12, 20073 injured · $83,000 · 46 events
- Ice Storm in Kansas, December 10 to 11, 2007$330,000 · 5 events
- Ice Storm in Illinois, December 10 to 11, 2007$50,000 · 13 events
- Ice Storm in Kansas, December 10 to 11, 20072 injured · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67602, 67604, 67607, 67608, 67620, 67621, 67606, 67612, 67613, 67610, 67611, 67615, 67605, 67609, 67617, 67614, 67623, 67616, 67618.